Parkinsons Disease Home > Zelapar Overdose

The specific effects of a Zelapar (orally disintegrating selegiline) overdose will vary, depending on how much of the medication was taken and whether it was taken with any other substances. If you have taken too much Zelapar, you may experience vomiting, hallucinations, or difficulty breathing. Treatment for a Zelapar overdose may include pumping the stomach, inducing vomiting, or providing supportive care.

Zelapar Overdose: An Introduction

Zelapar® (orally disintegrating selegiline) is a prescription Parkinson's disease medication. It is part of a group of medications known as monoamine oxidase inhibitors (MAOIs). As with any medication, it is possible to take too much Zelapar. The specific effects of a Zelapar overdose may vary, depending on a number of factors, including the Zelapar dosage and whether it was taken with any other medications or substances.
 

Symptoms of a Zelapar Overdose

Symptoms of a Zelapar overdose may include:
 
  • Irritability, hyperactivity, or agitation
  • Severe headaches
  • Hallucinations
  • Drowsiness
  • Dizziness or faintness
  • Lockjaw
  • A rigid, arched back
  • Seizures
  • Coma
  • A rapid and irregular pulse
  • High blood pressure (hypertension) or low blood pressure (hypotension)
  • Chest pain
  • Difficulty breathing
  • Fever; sweating; and cool, clammy skin
  • Loss of life.
     
It may take several hours or days for the full effects of a Zelapar overdose to become apparent.
 

Treatment for a Zelapar Overdose

The treatment for a Zelapar overdose may also vary, and there is no known antidote. If the overdose was recent, a healthcare provider may "pump the stomach" or administer certain medications to induce vomiting or absorb the medication from the digestive tract. Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Zelapar overdose may include:
 
  • Careful monitoring of the heart, blood pressure, and breathing
  • Fluids through an intravenous line (IV)
  • Other treatments based on the complications that occur.
     
If you have overdosed on Zelapar, you likely will have to follow a special diet for several weeks, as high doses of Zelapar (higher than normally taken) can interact dangerously with many foods.
 
It is important that you seek medical attention immediately if you believe you may have overdosed on Zelapar.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.